1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin Side Effects

Discussion in 'Ask A Question' started by julie131260, Dec 31, 2017.

  1. julie131260

    julie131260 Type 2 · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    43
    Hello All

    I'm a newly diagnosed Type 2, female, 57 years old. I've been on Metformin now for 8 weeks, starting on 500mg once a day for a week, then twice a day for a week, and now 500mg 3 times a day. The only side effect initially was a bit of windiness. This last week, however, I have been having bouts of severe, painful stomach cramps in my chest and abdomen. Feels like trapped wind, and that my stomach is fermenting wildly. I have a couple of Gaviscon and eventually it wears off, leaving mild discomfort and lots of gas. I was under the impression that Metformin side effects would only appear at the start of treatment. Does anyone know if it is common for side effects such as this to kick in at this stage of treatment? I have a GP appointment next week (it's New Year's Eve tonight, so no GP service for a few days) to discuss the problem.

    Also, I have noticed that I have been psychologically low the past few weeks - extremely anxious, bad dreams, not coping well with life, tearful. Can Metformin be to blame for this too?

    This is my first post on this forum, or any forum for that matter! Thank you for any opinions and advice you can give a worried person.:bigtears:
     
    • Hug Hug x 1
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    13,523
    Likes Received:
    7,717
    Trophy Points:
    298
    I'd say most people, if they're to have unwanted side-effects will experience them at a level their body doesn't like. In your case, on adding the third tablet.

    For many the side-effects fade over a couple of weeks, but for others they persist, and usually the Doc will prescribe a modified release version of the tablet, which is often more tummy friendly.

    Some report changes to their mood when starting new drugs, but that could also be a reaction to your diagnosis. That's usually a bit of a blow and takes a bit of getting used to.

    If you are having chest pains then a quick word with 111 might put your mind at rest, but otherwise, in your shoes I'd consider whether to stick with all 3 tablets a day or whether to drop back to 2 again for a few days to let things settle before trying again or talking to the Doc when you go next week. I'm not a Doc so couldn't consider telling you what to do, I'm just explaining how my own thought process might work.

    Metformin works by building up to therapeutic levels in your system over several days, so a couple of lower doses isn't likely to have any massive impact to your blood sugar levels.

    Good luck with it all.
     
  3. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    7,831
    Likes Received:
    4,781
    Trophy Points:
    198
    I was not sure if it was the Metformin or the statin which affected my brain - but yes, the symptoms you describe, both physical and mental started when I was taking the tablets.
    I stopped taking them over a year ago, but the mental problems are still affecting me - I had a nightmare only a few days ago, and my memory is terrible. I was always so cheerful before, and had dreams I looked forward to.
     
    • Agree Agree x 1
  4. julie131260

    julie131260 Type 2 · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    43
    Thank you very much for your reply. I'm trying two tablets per day for the time being, until I get more advice from the GP and, hopefully, this will sort out my griping stomach.
     
  5. julie131260

    julie131260 Type 2 · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    43
    Thank you very much for your reply; I'll find out more when I see the GP. I feel miserable, and I think this is having an effect on all those around me! Hope to get back on an even keel soon ...
     
  6. BaliRob

    BaliRob Type 2 · Well-Known Member

    Messages:
    577
    Likes Received:
    120
    Trophy Points:
    83
    Best thing I ever did was to come of Statins - I now no longer have skeletal aches and pains at night, especially at the elbows and across the shoulders. Also, with Statins - bone-to-bone contact was extremely painful - now, no longer.

    I am now in my first month of coming off Metformin (Glucophage in S/E Asia) - quelle surprise!! - the lady who has just started on Metformin has experienced mood changes and bad dreams - I have had a lifting of my moods, it was as if I had refreshed my mind. So there very well could be a connection!! BUT I came off because Metformin is CONTRAINDICATED for heart conditions such as CHF - Congestive Heart Failure - and the doctors do not look for this - we have to find out for ourselves.
     
  7. Hammer1964

    Hammer1964 Type 2 · Well-Known Member

    Messages:
    249
    Likes Received:
    201
    Trophy Points:
    83
    I was on metformin on a triation but got no further than two tablets as similar symptoms to yours but mine were from the beginning with stomach cramps, sickness, loss of appetite. I was then changed to a SR one on one a day and still no appetite, stomach lurching, heart pounding so came off myself and that all stopped and now on 40mg Gliclazide a day.
     
  8. bobjan

    bobjan Type 1 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    I am type 1 diabetes put on metformin 4 a day. NOT TYPE 2, which it says it is for.
    what to do. I was told you have type 1 on a blood test.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook